Alert archive / Tennessee / Flash Flood Warnings in 2001

Flash Flood Warning 31, NWS Nashville, TN

August 12, 2001Marshall County, Maury County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 12, 2001, 5:38 PM CDT for Marshall County, Maury County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2001, 5:38 PM CDT (22:38 UTC)
Expired
Aug 12, 2001, 7:45 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Marshall County, TN, Maury County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 122242
FFWBNA
TNC117-119-130045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
538 PM CDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MARSHALL COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LEWISBURG
  MAURY COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF COLUMBIA

* UNTIL 745 PM CDT

* AT 531 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY  
  HEAVY RAIN FALLING ACROSS MAURY AND SOUTHERN MARSHALL COUNTIES. 
  RADAR ESTIMATES SHOW AS MUCH AS 2 INCHES HAVE FALLEN IN THE WARNED
  AREAS SINCE 4PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$
BOYD
01
LAT...LON 3567 8706 3548 8717 3533 8679 3549 8671

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:52 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 12, 2:52 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
252 PM CDT SUN AUG 12 2001

...RAIN ALMOST OVER...SIGNIFICANTLY DRIER AIR ON THE HORIZON...

WELL...LATEST SURFACE ANALYSIS HAS A WEAK COLD FRONT FROM LEX
TO THE LAND BETWEEN THE LAKES REGION TO LIT AND DOWN INTO
NORTHERN TX. PLENTY OF FORCING ONGOING FOR A SOLID SCATTERED
COVERAGE. WE HAVE BEEN MONITORING RADAR AND RAINFALL TRENDS FOR
POSSIBLE FLASH FLOOD WARNINGS. PAGE UPDATE REPORTED 2 ROADS IN
THE GREEN HILLS AREA OF SOUTHERN DAVIDSON COUNTY AREA WERE
IMPASSABLE...SO A FFW IS OUT FOR DAVIDSON COUNTY TIL 430 PM.

TEMPS ARE ALL OVER THE PLACE WITH THICK OVERCAST NEXT TO PARTLY SUNNY
SKIES. AS OF 200 PM THE HIGH SO FAR AT THE AIRPORT HAS BEEN 86...BUT
IT HAS ALREADY DROPPED BACK INTO THE 70S WITH A HEAVY THUNDERSTORM.

SYNOPTICALLY...THE MAJOR FEATURES ARE A 595M H5 HIGH BETWEEN BRYCE
CANYON AND ZION NP UT...AND A 534M H5 LOW OVER HUDSON BAY. THIS
VORTEX CONTINUES TO AMPLIFY AND WILL ALLOW THE MID AND UPPER LEVEL
TROUGH TO SWING THROUGH THE GREAT LAKES. THIS WILL ALLOW A 1025 MB
SURFACE HIGH FROM LAKE WINNIPEG TO THE THEODORE ROOSEVELT NP ND WILL
MOVE S-SE AND USHER IN SOME MUCH DRIER AIR.

FORECAST PROBLEM...POPS AND POP WORDING...

THE FRONT WILL SLOWLY MOVE THROUGH TONIGHT...BUT WILL HANG UP ENOUGH
ACROSS THE SOUTHERN TIER TO KEEP A LINGERING CHANCE OF CONVECTION IN
THE MORNING. JUST COORDINATED WITH WSFO BHM AND HAVE 30-40 POPS
BOTH PLANNED IN THE MORNING ACROSS MY SOUTH...HIS NORTH...AND THEN
BECOMING MOSTLY SUNNY MONDAY AFTERNOON.

ALL 3 MODELS BRINGING MUCH DRIER AIR INTO THE REGION BY MONDAY
EVENING INTO TUESDAY. LOOKS LIKE RADIATIONAL COOLING MONDAY NIGHT
AND TUESDAY NIGHT FOR MID AUGUST...WITH SOME OF THE OUTLYING AREAS
AND PLATEAU DROPPING TO AROUND 60 OR PERHAPS COOLER ON THE PLATEAU.
ALL 3 MODELS DROP THE SURFACE DEW POINT INTO THE UPPER 50S BY TUESDAY
AFTERNOON WITH NLY WINDS OF 5 TO 10 MPH. ENJOY IT WHILE YOU CAN

SECONDARY CANADIAN FRONT SWINGS THROUGH MONDAY NIGHT...BUT SEE NO
MOISTURE CONCERNS AT THIS TIME.

COORDINATED WITH PAH...AND SDF...AND BHM

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

BNA BU 069/088 065/086  41-0
CSV BU 067/084 061/083  42-0

.BNA...NONE.
JDG

In the hours before

Local storm report, Aug 12, 3:11 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
311 PM CDT SUN AUG 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    6 S NASHVILLE             TN   FLOOD
08/12/01   DAVIDSON                       TWO ROADS COVERED BY
                                          WATER, IMPASSABLE.

0215 PM    5 SE NASHVILLE            TN   FLOOD
08/12/01   DAVIDSON                       HOUSE FLOODING AT THE
                                          INTERSECTION OF HILLSBORO
                                          ROAD AND EASTERN OVERHILL
                                          DRIVE. STANDING WATER
                                          BETWEEN 1/2 AND 1 FOOT IN
                                          THESE HOUSES.

0245 PM    6 SW NASHVILLE            TN   FLOOD
08/12/01   DAVIDSON                       FLOODING REPORTED ALONG
                                          BROWNS CREEK NEAR LIBSCOMB
                                          UNIVERSITY.

0255 PM    6 SW NASHVILLE            TN   FLOOD
08/12/01   DAVIDSON                       STREET FLOODING OFF
                                          HARDING PLACE.

MH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:40 AM CDTFlash Flood WarningOHXFranklin4 hr
Aug 12, 2:16 PM CDTFlash Flood WarningOHXDavidson2 hr

Nearby

Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.